Hi...I've had MS for 12 years now. Was dumb and golfed in 90 degree weather this summer - sent me (of course) into a major relapse - couch bound for 2 weeks, had major heart palpitations, heart racing, BP dropped - all of this while lying down. Had ECHO, EKG, bloodwork, heart holter (currently wearing another one for 30 days). Still having these same symptoms for 6 months now. No new meds. Absolutely one of the worse feelings ever. Was at the Cardiologists office - he had me lay down and stand up really fast - my BP dropped. My MS docs say that this isn't my MS. I usually get these palpitations, thumping, racing while laying down. Any ideas as to why? Thought I had a heart attack a few years ago - nitro and oxygen helped, put me in hospital - chalked up to MS. Have had 3 TIAs in past few years - again...must be your MS - nothing to worry about because everything else checked out. MS doctor says not symptoms of MS, yet others are saying - "Oh...it's your MS". Any ideas? Anyone else have these symptoms? Sick and tired of being sick and tired. Thanks!
This sounds like dysautonomia (autonomic dysfunction). Dysautonomia is a failure of the autonomic nervous system to regulate certain body functions, such as heart rate, blood pressure, temperature, respiration, digestion.
Types of dysautonomia include Postural Orthostatic Tachycardia Syndrome (POTS), Inappropriate Sinus Tachycardia (IST), Vasovagal syncope, Neurocardiogenic syncope (NCS), Neurally Mediated Hypotension (NMH), mitral valve prolapse and Shy Drager Syndrome. You can have more than one condition concurrently. Neurocardiogenic syncope (NCS) mimics TIA's. Chest discomfort and/or pain is a listed symptom of dysautonomia which may have been what you thought was a heart attack.
Conditions such as Multiple Sclerosis, Parkinson's, Diabetes, alcoholism, Guillian-Barre syndrome, Multiple System Atrophy, and even prolonged bed rest may produce dysautonomia.
Symptoms of dysautonomia are often aggravated by hot weather, unaccustomed exertion, the beginning of menses, large meals, inadequate fluid intake, and stressful situations.
Dysautonomia symptoms include:
Orthostatic hypotension (excessive drop in BP when one assumes upright posture) Orthostatic intolerance (inability to maintain upright posture without symptoms) Tachycardia (rapid heart rate) Extremely low blood pressure Wide swings in blood pressure Sudden drops in blood pressure Syncope/near syncope (fainting) Palpitations Chest discomfort and/or pain Lightheadedness Dizziness Excessive fatigue Exercise intolerance Gastrointestinal problems Nausea Visual disturbances Weakness Shortness of breath Mood swings Anxiety Vertigo Migraines Tremulousness Noise/light sensitivity Insomnia Frequent urination Temperature regulation problems Cognitive issues/brain fog/forgetfulness
Measures to combat orthostatic hypotension includes elevation of the head of the bed, frequent small meals, a high salt diet, and drugs such as fludrocortisone, midodrine, and ephedrine.
Common tests to help diagnose dysautonomia include the tilt table test, ambulatory blood pressure monitor, blood tests to measure the level of catecholamines released by the autonomic nerves.
Thank you so much - my family physician believes it may be POTS Syndrome - but this is so strange - My symptoms are worse when I'm lying down - my right ear gets really, REALLY red, I get light headed, my heart either palpitates or races and I feel like total crap. You never wish that they would find something wrong, however...I certainly hope and pray that they can figure this out, because it's one of the worse feelings ever. One of my new and latest symptoms is my hand twitches involuntarily. Still POTS? or...all related to MS do you think?
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.